Wildfire, Northern Gila County
- When
- May 13, 1:00 PM MST to May 22, 6:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
The Promontory Fire started on Sunday May 13 along the Mogollon Rim about 15 miles northeast of Payson. The fire then fell into See Canyon with steep (cliffs in some places) drop offs.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
The Promontory Fire started on Sunday May 13 along the Mogollon Rim about 15 miles northeast of Payson. The fire then fell into See Canyon with steep (cliffs in some places) drop offs. The top of the fire was above 7800 feet and the lower part of the fire was near 6000 feet.
An outflow gust front from a thunderstorm hit the fire down on May 16. This pushed the fire toward summer homes in See Canyon Estates and Mountain Meadows which were evacuated. The fire burned a total of 4044 acres but, no structures lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 13, 9:25 AM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 925 AM MST SUN MAY 13 2007 .SYNOPSIS...ABOVE NORMAL TEMPERATURES CAN BE EXPECTED AS HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER OVER NORTHERN ARIZONA. A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MAINLY ACROSS THE EASTERN PORTIONS OF THE STATE EACH DAY THROUGH MID WEEK. GUSTY AFTERNOON WINDS CAN ALSO BE EXPECTED EACH AFTERNOON. && .DISCUSSION...THE EASTERN THIRD OF THE STATE REMAINS NEAR THE AXIS OF HIGHER PW VALUES TODAY...ALONG WITH CONTINUED SEMI-MOIST EASTERLY FLOW IN THE BOUNDARY LAYER. MODEL SOUNDINGS INDICATED THAT MORE ISOLATED TO SCATTERED HIGH-BASED CONVECTION IS POSSIBLE IN THE EASTERN ZONES...SURFACE QPF AMOUNTS WILL BE VERY LIGHT. STRONGER SOUTHWEST FLOW IN THE WESTERN AND CENTRAL ZONES WILL KEEP THE MOISTURE FROM MOVING ANY FURTHER WESTWARD...AND WILL MAKE FOR A WINDY DAY. RED FLAG CONDITIONS ARE EXPECTED OVER MUCH OF THE REGION TODAY...AND A WARNING IS ALREADY IN PLACE. A WEAKENING TROUGH THAT IS RESPONSIBLE FOR THE SOUTHWESTERLY FLOW TODAY WILL MOVE OVER THE NORTHERN ROCKIES...EVENTUALLY DRAGGING A BACK DOOR FRONT INTO NEW MEXICO LATER IN THE WEEK. THIS WILL REINFORCE MOIST EASTERLY FLOW...IMPORTING MORE SIGNIFICANT MOISTURE INTO ARIZONA WEDNESDAY THROUGH FRIDAY. PRECIPITATION CHANCES WILL LIKELY NEED TO BE RAISED FOR THIS EVENT IN THE AFTERNOON PACKAGE. WINDS WILL DECREASE AFTER TODAY AS THE INFLUENCE OF THE TROUGH DECREASES...BUT NORMAL DIURNAL BREEZES IN THE 15 TO 25 MPH RANGE ARE STILL POSSIBLE MUCH OF THE WEEK. ZONES LOOK GOOD AND NO UPDATES ARE NEEDED THIS MORNING. PETERSON. && .AVIATION...FOR THE 18Z PACKAGE...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER EASTERN ARIZONA THIS AFTERNOON. HOWEVER...THE LIKELIHOOD OF OCCURRENCE WILL NOT BE HIGH ENOUGH TO WARRANT THE INCLUSION OF TS IN ANY AREA TAFS. OTHERWISE...BREEZY SOUTHWEST WINDS OF 10-25KTS WITH GUSTS UP TO 35 KTS WILL BE PRESENT THIS AFTERNOON...TAPERING OFF AROUND 02Z. ANY THUNDERSTORM ACTIVITY WILL ALSO TAPER OFF AFTER SUNSET. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM MST UNTIL 8 PM MST TODAY AZ FWX ZONES 104>109-112>116-118-140. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 630 AM MST SUN MAY 13 2007 AZZ004>018-037>040-140700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 630 AM MST SUN MAY 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN UPPER LEVEL STORM SYSTEM APPROACHING FROM THE WEST WILL PRODUCE WINDY CONDITIONS BY THIS AFTERNOON. DUE TO THE WARM TEMPERATURES... LOW RELATIVE HUMIDITY...AND WINDY CONDITIONS A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF COCONINO...YAVAPAI...AND SOUTHERN NAVAJO AND APACHE COUNTIES FROM 10 AM MST TO 800 PM MST THIS EVENING. SEE ARE WEB PAGE AT WEATHER.GOV/FLAGSTAFF AND CLICK ON THE RED FLAG WARNING IN THE MAP AREA OR SEE PRODUCT PHXRFWFGZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39188, 39189.